Supplement found to significantly reduce sun-induced skin redness

May 1, 2007

Besancon, France - Researchers here say a superoxide dismutase (SOD) supplement, GliSODin, reduces the severity of redness associated with sunburn by almost 10 per cent.

Besancon, France - Researchers here say a superoxide dismutase (SOD) supplement, GliSODin, reduces the severity of redness associated with sunburn by almost 10 per cent.

The news source Cosmeticdesign-Europe.com reports that a study led by researchers at the University of Franche-Comte conducted a double-blind, placebo-controlled study involving 49 healthy subjects (10 fair-skinned, 19 phenotype III, 20 phenotype IV). The researchers induced UV skin burn on the subjects’ inner-forearms before supplementation with GliSODin or a placebo, and repeated this once a week for four weeks with continued daily supplementation.

The study’s results show that GliSODin supplementation resulted in a 7.6 per cent increase in the minimum exposure to UV rays necessary to produce skin burn.

Using chromatography to measure skin color and videocapillaroscopy to assess inflammation, researchers found that people with fair skin needed a longer light exposure to create the skin burn after supplementation (7.6 per cent), compared with placebo subjects. People with darker skins - phototypes III and IV - had less benefit, with respective changes of 0.7 per cent and no change.

Also, resultant skin redness disappeared more quickly in the GliSODin group - 8.4 per cent more quickly than placebo for the phototype II - and the regeneration of capillaries in the skin was 33 per cent higher in the GliSODin group compared with the placebo group with the same phototype.

“This confirms the efficacy of GliSODin in the prevention of the consequences of oxidative stress resulting from exposure to the sun,” the study’s authors write. “This efficacy is of particular interest for phototypes II (fair-skinned) that represent a major part of the consultations in dermatology.”

The study was published recently in the European Journal of Dermatology.

Related Content:

News